Nebraska, 2008Winter Storm in Nebraska, April 10 to 11, 2008
April 10 to 11, 2008 · NWS OAX · 3 events in 3 counties and zones
A spring snowstorm hit northeast Nebraska from Thursday afternoon April 10th into the morning hours of April 11th. A wet snowfall of 5 to 7 inches fell over sections of the region, accompanied by northwest winds of 25 to 35 mph with gusts to 45 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring snowstorm hit northeast Nebraska from Thursday afternoon April 10th into the morning hours of April 11th. A wet snowfall of 5 to 7 inches fell over sections of the region, accompanied by northwest winds of 25 to 35 mph with gusts to 45 mph. Although the wetness of the snow prevented significant drifting, and much of it melted by the afternoon of the 11th, visibilities were reduced to a mile or less at times as the heavy wet snow was blown around by the strong winds. Heavier snow totals included 7 inches at Neligh in Antelope county, 6.4 inches at Lorreto in Boone county, and around 6 inches south of Verdel and south of Wausa both in Knox county.
The heavy snow was the result of an unseasonably strong storm system that tracked from southwest Kansas across eastern Nebraska. This system brought scattered thunderstorms into southeast Nebraska and southwest Iowa Thursday the 10th as a warm front lifted north into southeast Nebraska and southern Iowa. The system also spawned several tornadoes farther east across Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 10, 11:08 AM CST, 52 minutes earlier.
Area forecast discussion, Apr 10, 11:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1208 PM CDT THU APR 10 2008
.UPDATE...
UPDATED WINTER STORM WATCH TO WINTER STORM WARNING OR SNOW AND
BLOWING SNOW ADVISORY. WSW PRODUCT SENT AND OTHERS WILL BE UPDATED
AS SOON AS POSSIBLE.
&&
.DISCUSSION...
CLOSED MID TROPOSPHERIC LOW WILL CONTINUE TO LIFT NEWD FROM KS AND
IA TNGT. SNOW EXPECTED IN DEFORMATION ZONE ON THE BACKSIDE OF
SYSTEM AS WINDS TURN TO THE NORTH...COLD AIR MOVES IN AND DYNAMIC
COOLING TAKES PLACE. HEAVIEST SNOW EXPECTED IN NORTHWEST ZONES WITH
5 TO 8 INCHES. STRONG WINDS WITH TIGHT PRESSURE GRADIENT.
STILL SOME RISK OF SEVERE WEATHER NEAR SURFACE LOW AS IT TRACKS OVER
THE KS/NE/MO/IA BORDER REGION INTO EARLY EVENING. WILL HAVE TO WATCH
THAT CLOSELY...MINI SUPERCELLS POSSIBLE.
&&
.PREV DISCUSSION... /ISSUED 327 AM CDT THU APR 10 2008/
DISCUSSION...
RAIN HAS OVERSPREAD THE CWA THIS EARLY MRNG AS FIRST WAVE PASSES
THROUGH IN ADVANCE OF THE MAIN UPPER SYSTEM. SUBJECTIVE 00Z UPPER
AIR ANALYSIS INDICATES DEEPENING UPPER TROUGH CENTERED IN ERN
ID...WITH 500MB HEIGHT FALLS UP TO 90M CENTERED IN WRN TX/SRN NM.
UPPER-LEVEL JET FEEDING BEHIND THE TROUGH HAS COME ASHORE...WITH
145KT NOTED IN NWRN WA AND 100KT INTO WRN AZ. JET STREAK WAS ALSO
WORKING ACROSS THE MIDWEST...WITH 125KT STREAK NOTED FROM NRN IA/SRN
MN EWD TO MI. BROAD 850MB LOW WAS CENTERED IN CO/NM...WITH SEVERAL
BDRIES EXTENDING FROM THE LOW. 850MB WARM FRONT AT 00Z WAS DRAPED
ACROSS TX PANHANDLE/CTRL OK INTO SRN MO/SRN IL...WITH INDICATIONS OF
A SECONDARY WARM FRONT CRM ERN CO ACROSS NEB/IA TOWARD NRN IL. POOL
OF 4C+ DEWPOINTS WAS S OF THE SECONDARY WARM FRONT...WITH AN AXIS OF
12C+ DEWPOINTS REACHING FROM SRN TX TO THE PRIMARY WARM FRONT NEAR
THE OK/KS BORDER. SFC LOW AT 07Z WAS CENTERED IN SERN CO...WITH
WARM FRONT EXTENDING ACROSS THE OK/KS BORDER INTO SRN MO. MUCH OF
THE PLAINS WAS BENEATH 3 HR PRESSURE FALLS OF 2-3MB+...ALONG WITH A
TIGHT SFC PRESSURE GRADIENT. STRONGEST CONVECTION WAS ALIGNED FROM
NRN OK SWD INTO SRN TX...AS WELL AS EWD ACROSS THE AR/MO BORDER.
FORECAST FOCUS IS ON THE CONTINUING IMPACT OF THE DEEPENING UPPER
LOW THROUGH SAT...WITH MOST COMPLEX WEATHER ANTICIPATED IN THE NEXT
24 HR. MAIN CONCERNS ARE WITH CHANGEOVER FROM RAIN TO SNOW IN THE
NWRN CWA...OVERSPREADING THE REST OF THE CWA TONIGHT...AS WELL AS
THE POTENTIAL FOR STRONG TO SEVERE TSRA IN THE SERN CWA THIS AFTN.
MODEL CONSENSUS HAS IMPROVED GREATLY IN THE TRACK OF THE LOW AS WELL
AS THE THERMAL PROFILE...AND THUS CONFIDENCE IS INCREASING IN THEIR
SOLUTIONS. ALL SOLUTIONS DEVELOP A CLOSED LOW BY 12Z OVER THE TX/OK
PANHANDLES/SWRN KS/SERN CO...WITH THE LOW LIFTING INTO NRN KS/SRN
NEB BY 00Z AND NUDGING INTO CTRL IA BY 12Z FRI. THIS TRACK IS A
SLIGHTLY WARMER/FURTHER NW SOLUTION THAN MODEL RUNS YESTERDAY...
THOUGH DESPITE THE AGREEMENT WITH MODEL TRACK...AGREEMENT ON 850MB
TEMPS IS NOT QUITE AS STRONG. TIME PERIOD BETWEEN 18Z-06Z IS
PARTICULARLY CRITICAL AS IT INCLUDES THE CHANGEOVER TO SN. NAM IS
GENERALLY WARMEST OVER THE CWA...WHILE GFS IS COOLEST IN THE NRN CWA
AND ECMWF IS COOLEST IN THE WRN CWA...AND THE 0C LINE FLIRTS WITH
THE NRN/WRN CWA IN ALL SOLUTIONS AT 00Z. DO EXPECT RAIN TO
TRANSITION TO A RAIN/SNOW MIX AND THEN TO SNOW LATE THIS AFTN NW OF
A KBVN-KLCG LINE...THOUGH CHANGEOVER WILL BE SLOWED BY SEVERAL
FACTORS. WITH A NEARLY SATURATED COLUMN ALREADY AND TEMPS STARTING
THE DAY NEAR 40...WILL BE TOUGH TO PUSH BELOW FREEZING.
ALSO...ABILITY TO ACCUMULATE DURING THE DAY IS IN QUESTION. SFC
TEMPS ARE PROGGED TO REMAIN ABOVE FREEZING THROUGH THE DAYLIGHT
HRS...AND LENGTH OF DAY IN MID-APRIL WILL ALSO HINDER ACCUM...AS
WELL AS ABOVE-FREEZING WET GROUND. BEST FORCING FOR PRECIP WILL
OCCUR BETWEEN 18Z-12Z...THUS CHANGEOVER TIME AND BEGINNING OF
ACCUMULATION WILL BE CRITICAL TO TOTAL SNOW ACCUMS. ENTIRE CWA
SHOULD CHANGE OVER BY 06-12Z AS DYNAMICAL COOLING PUSHES 850MB TEMPS
WELL BELOW 0C AND COLD AIR WRAPS AROUND IN WAKE OF UPPER LOW AS IT
MOVES AWAY. HAVE LEFT THE WATCH INTACT AS ANOTHER LOOK AT MORNING
DATA WILL ALLOW A BETTER CALL BETWEEN ADVISORY AND WARNING SNOW
EVENT...THOUGH DID PUSH BACK START TIME TO 00Z AS ACCUMULATION
BEFORE SUNSET WILL BE DIFFICULT AT BEST. WINDS COULD BE IN THE
20-25KT GUSTING TO 35KT RANGE...THUS BLOWING SNOW IS LIKELY EVEN
WITH WETTER SNOW/LIQUID RATIO...AND NEAR-BLIZZARD CONDITIONS ARE NOT
OUT OF THE QUESTION IN THE NWRNMOST CWA.
ANOTHER CONCERN TODAY WILL BE WITH THE CONVECTIVE POTENTIAL IN THE
SERN CWA. WITH SFC LOW NOW PROGGED TO LIFT FROM N CTRL OK/S CTRL KS
AT 12Z...TO NERN KS BY 18Z...TO SERN NEB BY 00Z...SERN CWA WOULD BE
WITHIN THE WARM SECTOR AND IN A FAVORABLE LOCATION BENEATH THE
STACKED UPPER LOW. SFC-BASED CAPE AROUND 500 J/KG AS WELL AS
NEGATIVE LI JUST BRUSHES THE SERNMOST CWA BETWEEN 21-00Z. PROGGED
PATTERN MATCHES A CLASSIC SET-UP FOR COLD-CORE LOW TYPE SEVERE
WEATHER...INCLUDING LOW-TOPPED SUPERCELLS WITH THE ATTENDANT RISKS
FOR HAIL AND EVEN ISOLATED TORNADOES...WITH QUESTION BEING WHERE
PATTERN IS MOST LIKELY TO BE ESTABLISHED. NAM WOULD FAVOR SERN/S
CTRL IA IN THIS PATTERN /CLOSE TO THE SERNMOST CWA/...AND GFS IS
SLIGHTLY FURTHER SE WITH PATTERN...FAVORING N CTRL MO/S CTRL IA.
WILL NEED TO MONITOR EVOLUTION CLOSELY TODAY...AS ONGOING CONVECTION
WILL CERTAINLY IMPACT BOTH INSTABILITY PARAMETERS AND TRACK OF SFC
LOW. WITH NWWD TREND IN MODELS...HAVE UPPED WORDING TO DEF TSRA IN
THE SERNMOST CWA THIS AFTN...WITH DEF SHRA/SCT TSRA N FROM THERE TO
I-80. WILL ALSO HIT STRONG TO SEVERE MENTION A LITTLE HARDER IN THE
HWO.
ONLY COSMETIC CHANGES MADE BEYOND SAT WITH ATTENTION ON SHORTER TERM
PERIODS...THOUGH A WELCOME MODERATING TREND IS IN STORE FOR EARLY
NEXT WK.
AVIATION...
TAF SITES KOMA...KLNK AND KOFK...THRU 11/12Z.
OCCASIONAL SHOWERS WILL KEEP MVFR CIGS NEAR FL015 COMMON ACROSS
EASTERN NEBRASKA THRU THE PERIOD. HOWEVER...IFR CIGS/VSBYS WILL
PERSIST AT KLNK/KOMA THRU 18Z. SOME IMPROVEMENT IN CIGS LIKELY
BETWEEN 18Z AND 00Z INTO MVFR CATEGORY. TSRA POSSIBLE AT KLNK/KOMA
BETWEEN 20Z AND 02Z AS A LOW PRESSURE SYSTEM SLIDES THROUGH THE
AREA. ON BACK SIDE OF THE LOW...COLDER AIR WILL CHANGE PRECIP TYPE
TO SNOW...BEGINNING BETWEEN 00Z AND 06Z AT KOFK...AND AT KOMA AND
KLNK BETWEEN 06Z AND 12Z. IFR TO OCCASIONAL LIFR CONDITIONS EXPECTED
AT ALL SITES AFTER 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 12 PM
CDT FRIDAY FOR NEZ015-018-030>033-042-043.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 12 PM CDT
FRIDAY FOR NEZ011-012-016-017.
IA...NONE.
&&
UPDATE...MILLERHazardous weather outlook, Apr 10, 10:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT THU APR 10 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1145 AM CDT THU APR 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE LIKELY OVER PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA FROM MID AFTERNOON THROUGH EARLY EVENING. A FEW
STORMS COULD BE SEVERE...MAINLY SOUTHEAST OF A LINE FROM FAIRBURY
TO OAKLAND IOWA. THE PRIMARY THREAT FROM THESE STORMS WOULD BE HAIL
UP TO THE SIZE OF QUARTERS. THERE IS EVEN A VERY SMALL CHANCE OF AN
ISOLATED TORNADO OVER THE EXTREME SOUTHEAST CORNER OF NEBRASKA...IN
THE VICINITY OF A SURFACE LOW TRACKING NORTHEASTWARD FROM KANSAS.
ACCUMULATING SNOW SHOULD MOVE INTO NORTHEAST NEBRASKA LATE THIS
AFTERNOON AND EVENING...THEN THE CHANGE FROM RAIN TO SNOW SHOULD
SPREAD ACROSS THE AREA OVERNIGHT. THE HEAVIEST SNOW IS EXPECTED
NORTHWEST OF A LINE FROM ALBION TO WAYNE. SNOW AMOUNTS SHOULD TAPER
OFF TO THE SOUTHEAST...WITH AN INCH OR TWO POSSIBLE TOWARD LINCOLN
AND OMAHA.
GUSTY NORTHWEST WINDS WILL CREATE BLOWING SNOW AND POSSIBLY NEAR
BLIZZARD CONDITIONS IN NORTHEAST NEBRASKA FROM TONIGHT INTO FRIDAY
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS AND AREAS OF BLOWING SNOW SHOULD LINGER ON FRIDAY AND
INTO FRIDAY NIGHT. ANY ADDITIONAL ACCUMULATION AFTER FRIDAY MORNING
SHOULD BE UNDER AN AN INCH.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THE
EARLY EVENING IN PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
MILLER
Winter Storm, Antelope
- When
- April 10, 12:00 PM CST to April 11, 2:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
The coop observer at Neligh measured 7.0 inches of snow from this storm.
Winter Storm, Boone
- When
- April 10, 1:00 PM CST to April 11, 2:00 AM CST
- Where
- Boone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
The coop observer at Loretto measured 6.4 inches of snow from this storm with some drifts up to 3 feet. Heavy snow and blowing snow caused near zero visibilities at times on east-west roads in the county. Power outages were reported in rural areas in the county's northern half due to the wet snow and the wind.
Winter Storm, Knox
- When
- April 10, 2:00 PM CST to April 11, 2:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Storm spotters reported around 6 inches of snow 6 miles south of Verdel and south of Wausa.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, April 10, 20081 injured · $1.3 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Iowa, April 10, 2008$380,000 · EF2 · 11 events
- Flooding in Arkansas, April 10 to 19, 2008$9.1 million · 16 events
- Tornadoes and Hail in Iowa, April 10, 2008$583,000 · EF1 · 23 events
- Tornadoes and Damaging Wind in Illinois, April 10, 2008$150,000 · EF1 · 4 events
- Flooding in Missouri, April 10 to 11, 2008$75,000 · 7 events
- High Wind in Iowa, April 10, 2008$72,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, April 10, 2008$1,000 · 1 in hail · 40 events
- Flash Flooding and Hail in Tennessee, April 10 to 11, 2008$40,000 · 1.5 in hail · 11 events
- Flash Flood and Flooding in Missouri, April 10 to 15, 2008$50,000 · 4 events
- Flash Flooding and Hail in Arkansas, April 10, 2008$33,000 · 0.88 in hail · 6 events
- Flash Flooding and Hail in Missouri, April 10, 2008$19,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79957, 79956, 79958.